Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online:304
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2017  |  Volume : 16  |  Issue : 2  |  Page : 99-103

Adverse drug event following self-medication among ambulatory care patients in a tertiary Hospital in Ebonyi State


1 Department of Community Medicine, Federal Teaching Hospital, Abakaliki, Ebonyi State, Nigeria
2 Department of Family Medicine, Federal Teaching Hospital, Abakaliki, Ebonyi State, Nigeria

Correspondence Address:
Dr. Chihurumnanya Alo
Department of Community Medicine, Federal Teaching Hospital Abakaliki, Ebonyi State
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ajmhs.ajmhs_45_16

Rights and Permissions

Background: An adverse drug event (ADE) is defined as any injury, including physical harm, mental harm, or loss of function due to medication. Little is known about ADEs in ambulatory care settings. Self-medication by definition is the practice of taking medicines by individuals to treat self-recognized symptoms or illness. Aim: The objective of this study was to find out the prevalence of ADEs that occurred as a result of self-medication among ambulatory care patients in our center. Methodology: A cross-sectional study where a paper-based, pretested, semi-structured interviewer administered questionnaire was used to gather information from 398 adult patients attending the general outpatient clinic of a tertiary hospital. Data analysis was performed using Epi Info 7 and all statistical significance was set at P < 0.05. Results: The study had 398 respondents of which 161 (40.45%) and 237 (59.55%) were males and females, respectively. Mean age and the standard deviation was 37.17 ± 14.91. The frequency of self-medication was 375 (89.7%) and the frequency of those who have had at least one episode of ADE following self-medication was 88 (22.11%). Females, (207) significantly practiced self-medication than males (150), Z = 4.19, confidence interval (8.45, 23.49), P = 0.00002. ADE following self-medication occurred more in females (50) than in males, (38) and was not associated with self-medication. The majority of the symptoms reported were itching (47.73%), blurring of vision (14.77%), and abdominal pain. Conclusion: ADEs happen following self-medication among ambulatory patients, especially in women and among the married.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed77    
    Printed1    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal